A small number of patients with cancer treated with the immunotherapy drugs ipilimumab and nivolumab may have higher-than-usual risk of developing autoimmune joint and tissue diseases, including inflammatory arthritis, according to a case report on 13 patients has shown.1
“I don’t think anyone is particularly surprised that rheumatologic disorders might be a complication of drugs that boost the immune system,” said study author Laura C. Cappelli, MD, a rheumatologist at the Johns Hopkins University School of Medicine, Baltimore, Maryland. But the new study, however small in sample size, is believed to be the largest published case series of a link between the drugs and the diseases.
Cappelli explained that the patients described in the case report make up only 1.3% of the total patients treated with the drugs, whether singly or in combination, at Johns Hopkins Hospital from 2012 to 2016. However, if further research confirms a cause-and-effect relationship, the rate is likely an underestimation of how common rheumatologic diseases are in patients taking so-called immune checkpoint inhibitors. She noted that patients with only mild joint pain, for instance, or those with already deteriorating health from their cancers may not have been referred to the rheumatology clinic for their symptoms.
“We keep having referrals coming in from our oncologists as more patients are treated with these drugs,” said Clifton Bingham, MD, associate professor of medicine at the Johns Hopkins University School of Medicine and director of the Johns Hopkins Arthritis Center. “In particular, as more patients are treated with combinations of multiple immunotherapies, we expect the rate to go up.”
Between 2012 and 2016, 13 patients at the Johns Hopkins Kimmel Cancer Center who were taking one or both drugs to treat their cancers developed new-onset arthritis or sicca syndrome, a set of autoimmune conditions causing dry eyes and mouth, including Sjogren syndrome.
“In 2015, our rheumatology clinic started getting more and more referrals from our oncology department to evaluate patients treated with immunotherapies,” said Cappelli. “And the patients we saw had very severe, highly inflammatory arthritis. They needed even higher doses of steroids to control their symptoms compared to what is needed in other forms of inflammatory arthritis, like rheumatoid arthritis.”
Ipilimumab and nivolumab are immune checkpoint inhibitors. A type of drug that turns off the molecular checkpoints some cancers use to evade the body’s natural immune system cells. Besides allowing the immune system to detect and attack tumor cells, this type of drug also turns up the activity of the immune system as a whole, which can lead to autoimmune responses.
Cappelli notes that clinical trials of ipilimumab and nivolumab found an increased risk of inflammatory bowel diseases, lung inflammation, autoimmune thyroid disease, and pituitary gland inflammation. But those trials were designed primarily to determine efficacy against cancer and not to fully examine all features of rheumatologic side effects, she said.
Cappelli said she wants the case report to raise awareness among both patients and clinicians that rheumatologic side effects may occur with the drugs. “It is important when weighing the risk-benefit ratio of prescribing these drugs,” she said. “And it’s important for people to be on the lookout for symptoms so they can see a rheumatologist early in an effort to prevent or limit joint damage.”
1. Cappelli LC, Gutierrez AK, Baer AN, et al. Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Ann Rheu Dis. 2016 Jun 15. doi:10.1136/annrheumdis-2016-209595. [Epub ahead of print]